Chemotherapy as part of your cancer treatment, and you may feel fearful about the treatment’s known effects. Chemo brings hair loss, nausea and “chemo brain.” But one little-known effect of chemo is hearing loss. This side effect is particularly common after some chemo drugs used to treat ovarian, colon, testicular and rectal cancers. Some chemotherapy medications damage nerves and other ear tissues. Tis happens more often when high doses of the drugs are used, as well as for those patients who already had some hearing problems and according to oncologists, post-chemotherapy hearing loss is a very real effect but unfortunately, few patients know about the risk or think to ask their doctor about it when considering chemo treatment. The drugs responsible for hearing loss after chemotherapy often are those containing platinum, a heavy metal. Platinum damages the myelin sheath of nerves, the protective plasma membrane encapsulating nerves. In your ears, platinum drugs can also affect your fine nerve endings. Platinum-based chemo drugs do very well in cancer treatment, but downside is this hearing loss for many patients. The three most common platinum-based chemo drugs include Cisplatin, Carboplatin and Oxaliplatin. Cisplatin treats:
Oxaliplatin treats colorectal cancer.